Missouri, 2005

High Wind in Missouri, November 27, 2005

November 27, 2005 · NWS SGF · 16 events in 10 counties and zones

High winds, measured as high as 67 mph at the Joplin ASOS and estimated up to 80 mph in Vernon County, downed trees and powerlines as well as causing some structural damage across several counties in southwest Missouri. The high wind damaged the roof of the Carthage Junior High School in Jasper County.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

High winds, measured as high as 67 mph at the Joplin ASOS and estimated up to 80 mph in Vernon County, downed trees and powerlines as well as causing some structural damage across several counties in southwest Missouri. The high wind damaged the roof of the Carthage Junior High School in Jasper County. Three hangers were heavily damaged at the Neosho airport in Newton County. Numerous power outages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 27, 1:25 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Nov 27, 1:25 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 PM CST SUN NOV 27 2005

.DISCUSSION...
VERY EXPLOSIVE ATMOSPHERE IS BEGINNING TO TAKE SHAPE ACROSS EASTERN
KANSAS AND EASTERN OKLAHOMA THIS AFTERNOON. 18Z KSGF SOUNDING IS
SHOWING A VERY STRONG CAP...BUT THE UPPER LEVEL ENERGY BEGINNING TO
SURGE NORTHEAST ACROSS OKLAHOMA/KANSAS AND TEXAS WILL BREAK THIS CAP
BY LATE THIS AFTERNOON ACROSS THE FORECAST AREA. 0-3 KM STORM
RELATIVE HELICITIES ARE ALREADY NEAR 400 M2/S2...WHICH IS MORE THAN
SUFFICIENT FOR ROTATING STORMS IN THE LOWER ATMOSPHERE.

A VERY STRONG JET STREAK IS NOTED ON SATELLITE ACROSS EASTERN
OKLAHOMA WHICH IS ENHANCING LARGE SCALE LIFT ACROSS KANSAS AND
OKLAHOMA. SATELLITE IMAGERY IS VERY INTERESTING IN TERMS OF VERTICAL
DIFFLUENT FLOW AS INDIVIDUAL CLOUD ELEMENTS ARE RACING
NORTH/NORTHEAST ACROSS THE FORECAST AREA WITH A STRONG EASTERLY
COMPONENT ACROSS EASTERN MISSOURI. BREAKS IN THE OVERALL CLOUD
SHIELD HAS ALLOWED FOR TEMPERATURES TO RISE TO NEAR 70
DEGREES...WITH 60S ELSEWHERE. MODIFIED SOUNDING AT KSGF WITH A
TEMPERATURE OF 67 AND A DEW POINT OF 53 INDICATED CAPES AROUND 915
J/KG AND A CAP OF 160 J/KG. IF THE TEMPERATURE OR MOISTURE INCREASES
ONLY SLIGHTLY TO 70 OVER 55...INSTABILITY WILL RISE TO 1500 J/KG
WITH LITTLE CAP.

THIS SYSTEM WILL MOVE THROUGH THE FORECAST AREA BY MIDNIGHT...WITH
BLUSTERY CONDITIONS CONTINUING THROUGH MONDAY. MOISTURE WRAPPING
AROUND THIS STRONG STORM SYSTEM TO THE NORTH...WILL ALLOW FOR SOME
SPRINKLES...CHANGING OVER TO FLURRIES ACROSS MAINLY THE NORTHERN
FORECAST AREA BY MONDAY AFTERNOON.

.EXTENDED OUTLOOK...
MADE LITTLE CHANGES BEYOND WEDNESDAY WITH ANOTHER COLD FRONT
EXPECTED TO MOVE THROUGH THE REGION THURSDAY WITH ANOTHER STORM
SYSTEM POSSIBLY AFFECTING SOUTHERN MISSOURI BY NEXT WEEKEND.
THICKNESS VALUES AND MOISTURE REMAIN IN QUESTION...BUT DID ADD A
CHANCE OF RAIN OR SNOW FOR NEXT WEEK. TEMPERATURES SHOULD REMAIN
SEASONABLY COOL AS THE UPPER LEVEL PATTERN REMAINS
WEST/NORTHWESTERLY.

JLT

&&

.AVIATION...
FOR THE 18Z TAFS...A PATCH OF SCATTERED CLOUDS HAD OPENED UP OVER
SOUTHWEST MISSOURI LATE THIS MORNING.  SUNSHINE WILL ONLY ADD TO
SURFACE INSTABILITY.  EXPECT THUNDERSTORMS TO FORM OVER EASTERN
KANSAS AROUND 21Z AND MOVE THROUGH THE KJLN AND KSGF TERMINALS
BETWEEN 22-02Z. LLWS WILL ALSO BE A CONCERN IN ADVANCE OF THE
CONVECTIVE LINE.

ONCE STORMS CLEAR THE AREA...EXPECT WINDS...STRATOCUMULUS AND
STRATUS TO PERSIST THROUGH THE REMAINDER OF THE TAF PERIOD.

GAEDE

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...WIND ADV UNTIL 6PM SOUTHWESTERN COUNTIES.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Nov 27, 3:25 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CST SUN NOV 27 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280600-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
325 PM CST SUN NOV 27 2005

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND ISOLATED TORNADOES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

THUNDERSTORMS...SOME MAY PRODUCE
DAMAGING WINDS IN EXCESS OF 70 MPH.
ISOLATED STRONG TORNADOES.
AND HAIL UP TO THE SIZE OF HALF DOLLARS.

  AREAS AFFECTED AND TIMING:

STRONG TO SEVERE THUNDERSTORMS WILL TRACK ACROSS EXTREME SOUTHEAST
KANSAS AND THE MISSOURI OZARKS LATE THIS AFTERNOON AND THIS
EVENING.  THIS EPISODE OF THUNDERSTORMS WILL LIKELY END PRIOR TO 2
AM.

  DISCUSSION:

THE INGREDIENTS CONTINUE TO COME TOGETHER LATE THIS AFTERNOON AND
THIS EVENING FOR A SEVERE WEATHER OUTBREAK WITH DAMAGING WINDS AND
ISOLATED TORNADOES...SOME POSSIBLY STRONG.

THIS ACTIVITY WILL LIKELY FORM INTO LINE SEGMENTS AND MINIATURE
SUPERCELLS ALONG AN APPROACHING COLD FRONT WHICH WILL MOVE RAPIDLY
EASTWARD ACROSS WESTERN MISSOURI AND THE MISSOURI OZARKS THROUGH THE
EVENING. VERY STRONG WIND SHEAR WILL SUPPORT A THREAT OF TORNADOES
AND WIDESPREAD DAMAGING WINDS.

ALTHOUGH INSTABILITY REMAINS LIMITED...AND THE OZARKS REMAIN CAPPED
DUE TO A STRONG INVERSION THIS AFTERNOON...THE STRENGTH OF THE
APPROACHING UPPER LEVEL ENERGY WILL BREAK THIS CAP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GUSTY WEST TO NORTHWEST WINDS IN EXCESS OF 30 MPH WILL OCCUR
BEHIND SUNDAYS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 2 AND 4 PM ACROSS
SOUTHEAST KANSAS AND WESTERN MISSOURI WHERE A TORNADO WATCH IS
POSTED. PLEASE BE AWARE THAT THUNDERSTORMS WILL BE MOVING AT 55
TO 65 MPH ONCE THEY DEVELOP...THEREFORE SPOTTERS SHOULD BE PREPARED TO
BE IN PLACE AND ACTIVATED AS SOON AS THUNDERSTORMS MOVE INTO THE
COUNTY UPSTREAM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

JLT / CRAMER

In the hours before

Special weather statement, Nov 27, 12:40 PM CST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1240 PM CST SUN NOV 27 2005

KSZ073-097-101-MOZ066-077-088-093-101-280200-
BOURBON-CHEROKEE-CRAWFORD-BARTON-JASPER-MCDONALD-NEWTON-VERNON-
1240 PM CST SUN NOV 27 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 875 IN
EFFECT UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING AREA...

IN KANSAS THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHEAST KANSAS

BOURBON... CHEROKEE... CRAWFORD...

IN MISSOURI THIS WATCH INCLUDES 5 COUNTIES

IN SOUTHWEST MISSOURI

BARTON... JASPER... MCDONALD...
NEWTON... VERNON...

THIS INCLUDES THE CITIES OF...ANDERSON...BAXTER SPRINGS...
CARTHAGE...COLUMBUS...FORT SCOTT...JOPLIN...LAMAR...NEOSHO...
NEVADA...PINEVILLE AND PITTSBURG.

JLT
Special weather statement, Nov 27, 3:07 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 PM CST SUN NOV 27 2005

MOZ055>058-067>071-078>083-089>092-094>098-102>106-280515-
BARRY-BENTON-CAMDEN-CEDAR-CHRISTIAN-DADE-DALLAS-DENT-DOUGLAS-
GREENE-HICKORY-HOWELL-LACLEDE-LAWRENCE-MARIES-MILLER-MORGAN-
OREGON-OZARK-PHELPS-POLK-PULASKI-ST. CLAIR-SHANNON-STONE-TANEY-
TEXAS-WEBSTER-WRIGHT-
307 PM CST SUN NOV 27 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 877 IN
EFFECT UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING AREA...

IN MISSOURI THIS WATCH INCLUDES 29 COUNTIES

IN CENTRAL MISSOURI

BENTON... CAMDEN... HICKORY...
MARIES... MILLER... MORGAN...
PHELPS... PULASKI... ST. CLAIR...

IN SOUTH CENTRAL MISSOURI

DENT... HOWELL... OREGON...
SHANNON... TEXAS...

IN SOUTHWEST MISSOURI

BARRY... CEDAR... CHRISTIAN...
DADE... DALLAS... DOUGLAS...
GREENE... LACLEDE... LAWRENCE...
OZARK... POLK... STONE...
TANEY... WEBSTER... WRIGHT...

THIS INCLUDES THE CITIES OF...ALTON...APPLETON CITY...AURORA...
AVA...BOLIVAR...BRANSON...BUFFALO...CABOOL...CAMDENTON...
CASSVILLE...COLE CAMP...EL DORADO SPRINGS...ELDON...EMINENCE...
FORSYTH...FORT LEONARD WOOD...GAINESVILLE...GALENA...GREENFIELD...
HERMITAGE...HOUSTON...KIMBERLING CITY...LAKE OZARK...LEBANON...
MANSFIELD...MARSHFIELD...MONETT...MOUNT VERNON...MOUNTAIN GROVE...
NIXA...OSAGE BEACH...OSCEOLA...OZARK...REPUBLIC...ROGERSVILLE...
ROLLA...SALEM...SPRINGFIELD...STOCKTON...THAYER...THEODOSIA...
VERSAILLES...VIENNA...WARSAW...WAYNESVILLE...WEST PLAINS...
WILLOW SPRINGS AND WINONA.

KSZ073-097-101-MOZ066-077-088-093-101-280200-
BOURBON-CHEROKEE-CRAWFORD-BARTON-JASPER-MCDONALD-NEWTON-VERNON-
307 PM CST SUN NOV 27 2005

...TORNADO WATCH 875 REMAINS VALID UNTIL 8 PM CST THIS EVENING FOR
THE FOLLOWING AREA...

IN KANSAS THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHEAST KANSAS

BOURBON... CHEROKEE... CRAWFORD...

IN MISSOURI THIS WATCH INCLUDES 5 COUNTIES

IN SOUTHWEST MISSOURI

BARTON... JASPER... MCDONALD...
NEWTON... VERNON...

THIS INCLUDES THE CITIES OF...ANDERSON...BAXTER SPRINGS...
CARTHAGE...COLUMBUS...FORT SCOTT...JOPLIN...LAMAR...NEOSHO...
NEVADA...PINEVILLE AND PITTSBURG.

A VIGOROUS UPPER LEVEL STORM SYSTEM WILL INTERACT WITH UNSEASONABLY
WARM AND HUMID AIR THIS AFTERNOON AND THIS EVENING...AND PRODUCE
STRONG TO SEVERE THUNDERSTORMS.  THESE STORMS WILL TRACK ACROSS
EXTREME SOUTHEAST KANSAS AND MUCH OF THE MISSOURI
OZARKS...POTENTIALLY PRODUCING LARGE HAIL UP TO THE SIZE OF HALF
DOLLARS...DAMAGING WINDS IN EXCESS OF 70 MPH...AND TORNADOS.  THIS
EPISODE OF THUNDERSTORMS WILL LIKELY END AFTER MIDNIGHT TONIGHT.

GC / CRAMER
Local storm report, Nov 27, 5:14 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 PM CST SUN NOV 27 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     PORTERVILLE             37.72N 95.07W
11/27/2005                   BOURBON            KS   LAW ENFORCEMENT

            TIN BLOWN OFF OF SHED. POSSIBLE TORNADO DAMAGE. STORM
            SURVEY MAY BE NEEDED ON MONDAY.

SUTTON
Local storm report, Nov 27, 5:25 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 PM CST SUN NOV 27 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          2 W DUDENVILLE          37.30N 94.12W
11/27/2005                   JASPER             MO   TRAINED SPOTTER

            TORNADO REPORTED ON GROUND.  LOCATION IS 3 MILES SOUTH
            OF GOLDEN CITY.

SUTTON
Local storm report, Nov 27, 5:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 PM CST SUN NOV 27 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FUNNEL CLOUD     LOCKWOOD                37.38N 93.97W
11/27/2005                   DADE               MO   AMATEUR RADIO

            FUNNEL CLOUD REPORTED JUST NORTHWEST OF LOCKWOOD VIA
            AMATEUR RADIO

SUTTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, Newton

When
November 27, 5:30 PM CST
Where
Newton forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.906, -94.339 (the zone’s center; the record gives no point)

High winds caused extensive damage across Newton County. Three hangers were heavily damaged at the Neosho airport. Two barns were destroyed and a shed was destroyed and blown onto Highway 71. The high wind tore off the roof of a carport and downed numerous trees across the county. A 61 mph wind gust was measured by the Seneca AWOS.

High Wind, McDonald

When
November 27, 6:10 PM CST
Where
McDonald forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.629, -94.348 (the zone’s center; the record gives no point)

58 mph wind gust measured by Pineville AWOS. The high winds downed some trees.

High Wind, Vernon

When
November 27, 7:05 PM CST
Where
Vernon forecast zone
Measured
80 kt (92 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

Deerfield fire reported estimated 80 mph wind gust.

High Wind, Jasper

When
November 27, 7:56 PM CST
Where
Jasper forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

67 mph wind gust measured by Joplin ASOS.

High Wind, Jasper

When
November 27, 8:14 PM CST
Where
Jasper forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

High wind destroyed a shed.

High Wind, Jasper

When
November 27, 8:15 PM CST
Where
Jasper forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

High wind caused roof damage at the Carthage Junior High School. A 75 foot tree was blown down.

High Wind, Vernon

When
November 27, 8:30 PM CST
Where
Vernon forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

Large tree down in Nevada.

High Wind, St. Clair

When
November 27, 8:40 PM CST
Where
St. Clair forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.037, -93.776 (the zone’s center; the record gives no point)

Multiple estimated 70 mph wind gusts reported along the Vernon...Cedar...and St. Clair county lines.

High Wind, Vernon

When
November 27, 8:45 PM CST
Where
Vernon forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

Powerlines down in Nevada.

High Wind, Cedar

When
November 27, 9:00 PM CST
Where
Cedar forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
37.724, -93.857 (the zone’s center; the record gives no point)

High wind ripped siding off of a house in El Dorado Springs.

High Wind, Barry

When
November 27, 9:10 PM CST to 9:15 PM CST
Where
Barry forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

Considerable wind damage in Monett. Several well built structures sustained damage including portion of a roof being ripped off. Numerous trees and powerlines down in Monett.

High Wind, Barry

When
November 27, 9:15 PM CST
Where
Barry forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

Powerlines and trees down in Purdy and Butterfield.

High Wind, Lawrence

When
November 27, 9:20 PM CST
Where
Lawrence forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

High wind downed trees in Miller and Monett.

High Wind, Newton

When
November 27, 9:40 PM CST
Where
Newton forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.906, -94.339 (the zone’s center; the record gives no point)

High winds caused extensive damage across Newton County. A roof was blown off of a mobile home in Saginaw.

High Wind, Benton

When
November 27, 9:40 PM CST
Where
Benton forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.295, -93.288 (the zone’s center; the record gives no point)

High Wind, Barton

When
November 27, 9:45 PM CST
Where
Barton forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.502, -94.347 (the zone’s center; the record gives no point)

Tree blown down across powerline in Milford.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479635, 5479636, 5479637, 5479638, 5479639, 5479640, 5479641, 5479642, 5479643, 5479644, 5479712, 5479713, 5479714, 5479715, 5479716, 5479717.